Texas, 2021

Drought in Texas, March 9 to 31, 2021

March 9 to 31, 2021 · NWS BRO · 4 events in 4 counties and zones

An ongoing lack of significant rainfall events allowed for Exceptional (D4) Drought to develop across portions of Jim Hogg, Starr, and Zapata Counties in early-to-mid March. Conditions also worsened in Kenedy County which saw Extreme (D3) Drought push eastward toward the coast.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An ongoing lack of significant rainfall events allowed for Exceptional (D4) Drought to develop across portions of Jim Hogg, Starr, and Zapata Counties in early-to-mid March. Conditions also worsened in Kenedy County which saw Extreme (D3) Drought push eastward toward the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 8, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 8, 10:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1042 PM CST Mon Mar 8 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A few midlevel clouds continue to drift over the
aerodromes this evening with VFR conditions expected to hold
through the TAF period. Easterly to southeasterly winds have
become relatively calm, but will pick up again later Tuesday
morning. Another round of midlevel clouds and some midlevel
ceilings will occur on Tuesday. Brief MVFR ceilings cannot be
ruled out this evening and Tuesday morning mainly near MFE, but
confidence remains fairly low at this time.

&&

.PREV DISCUSSION... /issued 514 PM CST Mon Mar 8 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Midlevel cloud decks continue across the local
aerodromes this afternoon and will last through much of the TAF
period. Winds will become a bit lighter overnight before
increasing and becoming breezy by late Tuesday morning. Brief MVFR
ceilings still cannot be ruled out overnight, with MFE being the
most likely to see this occur.

PREV DISCUSSION... /issued 224 PM CST Mon Mar 8 2021/

SHORT TERM (Now through Tuesday Night): Mostly cloudy skies and
light to moderate easterly winds prevail across deep south Texas
early this afternoon. Brownsville radar currently indicates some
light activity drifting northwest along the Rio Grande River. Mid-
level ridging overhead will provide a dry west to northwest flow
aloft through the period. At the surface, high pressure across the
southeastern CONUS will maintain a light to moderate east to
southeast winds tonight. Lows tonight should fall into the upper 50s
to the lower 60s with a little less cloud cover. The persistent
onshore flow will support warming temperatures and low-level
moisture advection through the short term. The pressure gradient
will strengthen on Tuesday as low pressure develops across the
Rockies and moves into the Plains. Tuesday will be warm and breezy
with highs in the upper 70s near the coast to the mid to upper 80s
inland. At this time, winds are forecast to remain below Wind
Advisory criteria for Tuesday afternoon. Lows Tuesday night will
fall into the 60s under mostly cloudy skies.

LONG TERM (Wednesday through Monday):Long term forecast philosophy
remains in tact as 500mb ridge remains anchored over the Gulf of
Mexico and a mid-upper level trough to settle over the Desert
Southwest mid to late in the week before lifting northeast next
Sunday and Monday. Forecast confidence for a warm and breezy week
remains above average with latest models in good agreement through
the weekend and in better agreement for next weekend.

The evolution and Southeast movement of the mid/upper trough seems a
little slower for 12Z model cycle. Latest model trends brings the
trough axis into NW CA Wed, the Inter-mountain West Thu, and slowly
into the Desert SW/4-corners Friday and Saturday.  This may delay
the onset of the strongest wind period for the CWA until Thu-
Saturday. None the less, breezy to windy for the eastern half of the
CWA during the daytime and breezy conditions for the Western half
late afternoon and evening hours as a daily nocturnal low level jet
averaging 30-45 kts at the 925-850mb level develops in response of
the deepening trough. Southwest winds aloft will allow for 850mb
winds to rise and subsidence from the mid-level ridge to edge
temperatures higher each day.  Guidance remains consistent and in
good agreement advertising highs 4 to 8 degrees and lows 6 to 12
degrees above normal. Still no significant rainfall is expected
through Saturday with limited deep layer moisture and a warm cap
aloft.

At this time the western trough shows signs of lifting northeast
Sunday into Monday dragging a front through Texas. Latest GFS has
slowed down its forward motion more in line with the slower ECMWF.
Jury is still out on timing details but late next weekend looks in
line along with the best chance of showers/thunderstorms along the
front and back to a dry and slightly cooler regime next Monday.

MARINE:(Now through Tuesday Night): Light to moderate east to
southeast flow will continue along the lower Texas coast tonight.
Moderate to strong southeasterly flow is expected to develop on
Tuesday as the pressure gradient strengthens. Seas will steadily
build across the western Gulf through the period as the easterly
fetch drives the persistent easterly swell. Small craft exercise
caution conditions are expected on the Gulf waters tonight through
Tuesday night due to building wave heights. Additionally, small
craft should exercise caution is expected on the bay waters Tuesday
afternoon due to strengthening southeast winds.

(Wednesday through Saturday)...Southeast flow will be well
established by Wednesday and will persist through the first half
the weekend. Pressure gradient gradually strengthens between surface
ridging over the Gulf and a series of low pressure areas moving
across the Southern and Central Plains.  Periodic Small Craft
advisories due to higher winds and increasing sea/swells are still
anticipated for much of the latter half of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  61  78  64  78 /  10  10  10   0
BROWNSVILLE          62  79  65  82 /  10  10  10   0
HARLINGEN            59  81  64  82 /  10  10  10   0
MCALLEN              61  82  65  86 /  10  10  10   0
RIO GRANDE CITY      61  85  64  90 /  10  10  10   0
SOUTH PADRE ISLAND   63  69  65  73 /  10  10  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

55-Adams/Aviation
Hazardous weather outlook, Mar 8, 5:47 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
547 PM CST Mon Mar 8 2021

TXZ248>257-351-353-100000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
547 PM CST Mon Mar 8 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
Tuesday through Sunday.

A Wind Advisory is possible for portions of Deep South Texas and
the Rio Grande Valley Wednesday through Saturday.

Minor coastal flooding, with waves occasionally washing up to the
base of the dunes, is possible at the local beaches Tuesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-100000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
547 PM CST Mon Mar 8 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories are possible along the Lower Texas Coast
Tuesday night through Saturday night due to strong winds and
rough seas along the Lower Texas Coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Zapata

When
March 9, 12:00 AM CST to March 15, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Due to a persistent lack of significant rainfall, Exceptional (D4) Drought developed across far northeastern portions of Zapata County. Extreme (D3) Drought remained in place across the remainder of the county.

Drought, Jim Hogg

When
March 9, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Due to a persistent lack of significant rainfall, Exceptional (D4) Drought developed across the western half of Jim Hogg County. Extreme (D3) Drought remained in place across the eastern half. These conditions would remain unchanged through the end of March.

Drought, Starr

When
March 9, 12:00 AM CST to March 15, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Due to a persistent lack of significant rainfall, a stripe of Exceptional (D4) Drought developed across western and central portions of Starr County on March 9th, with a portion of Extreme Drought remaining near Roma and the eastern half of the county, with a sliver of Severe Drought (D2) remaining on the border of Hidalgo County.

Drought, Coastal Kenedy County

When
March 9, 12:00 AM CST to March 22, 11:59 PM CST
Where
Coastal Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Due to a persistent lack of significant rainfall, Extreme (D3) Drought expanded into central portions of Coastal Kenedy County, with D2 continuing near the Wind Farms and toward the Willacy County line. By the 16th, the area of D3 would expand a bit farther north and south.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950158, 950160, 950161, 950167.